Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2018, 6:55 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2018, 6:55 PM EDT (22:55 UTC)
- Expired
- Jun 27, 2018, 7:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS52 KCAE 272255
SVRCAE
SCC025-055-057-272345-
/O.NEW.KCAE.SV.W.0121.180627T2255Z-180627T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
655 PM EDT WED JUN 27 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lancaster County in central South Carolina...
Western Chesterfield County in central South Carolina...
Central Kershaw County in central South Carolina...
* Until 745 PM EDT.
* At 655 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Lancaster to near Kershaw to 8
miles northwest of Camden, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lancaster, Pageland, Kershaw, Elgin, Heath Springs, Mcbee,
Jefferson, Bethune and Lancaster Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3482 8079 3481 8029 3459 8015 3437 8028
3434 8033 3434 8036 3431 8036 3429 8040
3431 8080 3458 8069 3486 8087 3487 8079
TIME...MOT...LOC 2255Z 269DEG 29KT 3481 8074 3458 8061 3436 8072
HAIL...0.75IN
WIND...60MPH
$$
fwa3 follow-up statements
848
WWUS52 KCAE 272314
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
714 PM EDT WED JUN 27 2018
SCC025-055-057-272345-
/O.CON.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
714 PM EDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN LANCASTER...WESTERN CHESTERFIELD AND NORTHEASTERN
KERSHAW COUNTIES...
At 713 PM EDT, severe thunderstorms were located along a line
extending from 10 miles west of Pageland to 9 miles east of Kershaw
to 7 miles northeast of Camden, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pageland, Kershaw, Mcbee, Jefferson and Bethune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3481 8070 3481 8029 3459 8015 3437 8028
3434 8033 3434 8036 3431 8036 3429 8040
3431 8068 3449 8063
TIME...MOT...LOC 2313Z 269DEG 29KT 3481 8057 3458 8044 3436 8055
HAIL...0.75IN
WIND...60MPH
$$
fwa140
WWUS52 KCAE 272333
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
733 PM EDT WED JUN 27 2018
SCC057-272342-
/O.CAN.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Lancaster SC-
733 PM EDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANCASTER COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
LAT...LON 3437 8028 3434 8033 3434 8037 3431 8036
3429 8040 3430 8049 3447 8046 3458 8050
3461 8041 3462 8041 3462 8020 3459 8015
TIME...MOT...LOC 2332Z 269DEG 29KT 3481 8040 3458 8027 3436 8038
$$
SCC025-055-272345-
/O.CON.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Chesterfield SC-Kershaw SC-
733 PM EDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES...
At 732 PM EDT, severe thunderstorms were located along a line
extending from near Pageland to 14 miles southwest of Chesterfield to
10 miles west of Clyde, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mcbee and Bethune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3437 8028 3434 8033 3434 8037 3431 8036
3429 8040 3430 8049 3447 8046 3458 8050
3461 8041 3462 8041 3462 8020 3459 8015
TIME...MOT...LOC 2332Z 269DEG 29KT 3481 8040 3458 8027 3436 8038
HAIL...<.75IN
WIND...60MPH
$$
fwa286
WWUS52 KCAE 272346
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
746 PM EDT WED JUN 27 2018
SCC025-055-272356-
/O.EXP.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Chesterfield SC-Kershaw SC-
746 PM EDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHESTERFIELD AND
NORTHEASTERN KERSHAW COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Kershaw County until 815 PM.
LAT...LON 3437 8028 3434 8033 3434 8037 3431 8036
3429 8040 3430 8049 3447 8046 3458 8050
3461 8041 3462 8041 3462 8020 3459 8015
TIME...MOT...LOC 2346Z 269DEG 29KT 3481 8029 3458 8016 3436 8027
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:40 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 27, 6:40 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Columbia SC 640 PM EDT Wed Jun 27 2018 .SYNOPSIS... Expect scattered afternoon thunderstorms followed by a line of thunderstorms moving through the region this evening. There will be lingering surface troughing during the rest of the week. Hotter conditions will occur with diminished cloudiness and upper ridging over the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Severe thunderstorm watch until 900 pm for northwest portion of CWA. Severe thunderstorms currently in the Upstate at 21z in area of moderately high ML CAPE 2500-3000 J/kg. There is a mid level dry air intrusion over north Ga into SC. There is concern this area of dry air will spread southeast toward the CSRA/west Midlands ahead of short wave trough and result in an increase of DCAPE above 1000 J/kg. The high resolution models along with current meso-analysis suggest a threat for severe thunderstorms especially across the Piedmont/north Midlands and CSRA this evening with damaging wind gusts main threat associated with strong instability and high DCAPE. Activity will begin to diminish towards midnight, with only isolated showers expected at that point. Clouds have kept afternoon temperatures in check, and most sites will top out around 90 degrees. Overnight lows in the middle 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/... 500mb ridging moves east from the south central plains to the Ohio River Valley through the Friday. Early in the period a surface trough lingers over the area providing best chance for diurnal convection on Thursday afternoon/evening. LI indices around -6 to -8 Thursday afternoon with the weak cap breaking after 15z. SPC has assigned general thunder for the area but isolated high wind and hail still possible in the afternoon/early evening. Less chance for convection on Friday as ridge moves closer. Guidance consensus for temperatures look reasonable with heat index values peaking 100 to 105. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Models agree taking upper ridge across the eastern US this weekend and building second ridge across central plains by late in the period. Thermal trough between ridges will provide weak forcing for mainly isolated to scattered diurnal convection through the extended period. Slight chance to chance pops seems reasonable with the GFS and ECMWF MOS suggesting above normal temperatures. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Main concern is band of showers and thunderstorms, some strong to severe, to the N and NW of our TAF sites drifting to the SE. Increasing confidence of thunderstorms affecting our TAF sites late today through early tonight. Strong gusty and shifting winds expected, and possibly hail, with the stronger storms. Storms should be east of the TAF sites by 05Z tonight with another round of low ceilings or visibility restrictions possible late tonight into early Thursday morning. Return to VFR expected later Thursday morning, with scattered thunderstorms possible again Thursday afternoon, favoring the southernmost TAF sites OGB/AGS/DNL. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog plus mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 27, 4:14 AM EDT, 14 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 414 AM EDT Wed Jun 27 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 414 AM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered afternoon thunderstorms are expected with another line of thunderstorms moving into the western FA late this afternoon and evening. Both will support threats of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few storms on Thursday afternoon could contain damaging wind and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 2:14 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 5 ENE THOMSON 33.48N 82.42W
06/26/2018 MCDUFFIE GA DEPT OF HIGHWAYS
HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG
HOWARD ROAD AND WHITE OAK ROAD.
&&
LCVLocal storm report, Jun 27, 2:21 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 5 ENE THOMSON 33.48N 82.42W
06/26/2018 MCDUFFIE GA DEPT OF HIGHWAYS
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
ENE THOMSON. HIGHWAY DEPARTMENT REPORTED
TREES DOWN ALONG HOWARD ROAD AND WHITE OAK
ROAD.
&&
LCVSpecial weather statement, Jun 27, 5:37 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
537 PM EDT WED JUN 27 2018
SCZ020-021-272230-
Fairfield SC-Newberry SC-
537 PM EDT WED JUN 27 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and Newberry Counties Until 630 PM EDT....
At 537 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lockhart to
near Waterloo, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Newberry, Whitmire, Prosperity, Pomaria, Silverstreet, Kinards and
Blackstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes the following highways...
Interstate 26 between mile markers 62 and 83.
Interstate 77 near mile marker 50.
LAT...LON 3454 8099 3414 8156 3419 8173 3422 8193
3430 8190 3437 8178 3453 8164 3449 8157
3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 2137Z 280DEG 29KT 3474 8142 3432 8207
fwaSpecial weather statement, Jun 27, 6:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
642 PM EDT WED JUN 27 2018
SCZ022-028-029-031-272330-
Sumter SC-Kershaw SC-Richland SC-Lee SC-
642 PM EDT WED JUN 27 2018
...Strong Thunderstorms Will Impact Portions of Sumter...south
central Kershaw...southeastern Richland and southern Lee Counties
Until 730 PM EDT....
At 641 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Camden to near Five Points, moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Columbia, Sumter, South Sumter, Eastover, Mulberry, Oakland,
Millwood, Mayesville, Pinewood, Lynchburg, Cane Savannah, Oswego,
Dalzell, Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale,
Rembert and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 101 and 106.
Interstate 95 between mile markers 139 and 146.
LAT...LON 3369 8054 3373 8063 3374 8062 3376 8066
3377 8066 3376 8068 3389 8095 3423 8052
3414 8014 3409 8008 3408 8003 3404 7999
3401 7993
TIME...MOT...LOC 2241Z 274DEG 20KT 3418 8052 3395 8095
fwaLocal storm report, Jun 27, 6:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 3 NE PEAK 34.27N 81.29W
06/27/2018 FAIRFIELD SC LAW ENFORCEMENT
REPORTED TREES DOWN NEAR THE TOWN OF
JENKINSVILLE ALONG HIGHWAY 215 AND MCKENNIN
ROAD.
&&
LCVLocal storm report, Jun 27, 6:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 3 SSW IRWIN 34.65N 80.84W
06/27/2018 LANCASTER SC LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY
200 AND BETHEL ROAD.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:03 PM EDT | Special Weather Statement | CAE | Edgefield | 57 min |
| Jun 26, 8:08 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 67 min |
| Jun 26, 8:16 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 59 min |
| Jun 26, 9:22 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 53 min |
| Jun 26, 10:07 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 68 min |
| Jun 27, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 55 min |
| Jun 27, 5:37 PM EDT | Special Weather Statement | CAE | Newberry | 53 min |
| Jun 27, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 32 min |
| Jun 27, 6:42 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 48 min |
| Jun 27, 7:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 46 min |
| Jun 27, 7:58 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Orangeburg | 47 min |
| Jun 27, 7:59 PM EDT | Special Weather Statement | CAE | Aiken, Bamberg, Barnwell | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.